New draft recommendations on the safe prescribing of medicines associated with dependence or withdrawal are intended to reduce the risk of harm to patients

Drugs

NICE has published new draft recommendations to guide clinicians on the safe prescribing of medicines associated with dependence or withdrawal symptoms. The guideline focuses on benzodiazepines, Z-drugs (such as zopiclone and zolpidem), opioids, gabapentin, and pregabalin. Antidepressants have also been included because of the potential for withdrawal symptoms. The prescribing of opioids for acute pain, cancer pain, or at the end of life is not included.

In 2017–2018, 11.5 million adults in the UK received a prescription for a medicine associated with dependence or withdrawal. There is wide geographic variation in the prescribing of these medicines; the highest number of prescriptions occurred in the north east of England and the lowest in London.

The new guidance encourages ongoing support and regular reviews for patients who are starting or continuing these medications. Patients should be clearly informed about the benefits, and about the risks of long-term consequences.

Prescribers are advised to start treatment at a low dose and to avoid modified-release opioids, either on their own or together with a standard-release formulation. Consideration should be given to delaying prescribing until after the first appointment to allow the patient to consider their options.

The decision to continue or stop treatment should take into account any signs that the person is developing a dependency problem, such as running out of medicine early, making frequent requests for dose increases, or reporting loss of efficacy.

Some people may be reluctant or anxious about discussing dependence, NICE points out. It advises that prescribers should explain to patients that dependency is an expected side effect of these medicines and avoid using terminology that may be interpreted as assigning blame.

Where it is decided that stopping the treatment is in the best interest of the patient, the first step should be to explain the decision and detail the benefits of reducing the medicine. Treatment should not be stopped abruptly, except where there are exceptional medical circumstances, such as upper gastrointestinal bleeding with an antidepressant, respiratory depression from an opioid, or ataxia from a gabapentinoid. In these circumstances, the use of medications for the short-term management of physical symptoms of withdrawal can be considered.

Withdrawal symptoms must not be treated with another medicine that is associated with dependence or withdrawal symptoms. Sodium valproate or buspirone should not be used to aid withdrawal from a benzodiazepine.

For people who find complete withdrawal too difficult, dose reduction with ongoing review may be an option, according to the guideline.

For opioids, benzodiazepines, Z-drugs, and antidepressants, a slow, stepwise reduction proportionate to the existing dose is advised, so that decrements become smaller as the dose is lowered. For gabapentinoids, the dose can be reduced by a fixed amount at each reduction. If a person is withdrawing from a benzodiazepine, consideration should be given to switching to a benzodiazepine with a longer half-life.

It is important to offer continued management of the underlying condition during the withdrawal process. If distressing symptoms emerge during withdrawal or de-escalation, prescribers should determine whether these are symptoms of withdrawal or a re-emergence of the condition for which the medication was initially prescribed. If symptoms are new, it may be worth delaying the next dose reduction or reverting to the previous dose.

There are often signs that suggest that the symptoms may be linked to withdrawal rather than the original condition. Rapid or early onset of symptoms after a dose reduction or cessation of the medicine, or symptoms of the underlying illness reported as qualitatively different or more intense than before, may indicate withdrawal symptoms.

If cessation or dose reduction proves too difficult and the current prescription needs to be continued, it may be worthwhile to aim to stop any further escalation in dose, and make a plan to attempt dose reduction again at a later date. Clearly record the advice given to the person about the potential harms of continuing the medicine, and the reasons for continuing without a reduction.

Commenting on the publication of the new draft guideline, Dr Paul Chrisp, Director of NICE’s Centre for Guidelines, said: ‘Many people continue to be prescribed these dependence-forming medicines despite evidence that the risks associated with adverse advents of taking them outweigh their benefits. People are being harmed and we cannot ignore it.

‘Having the right strategy for withdrawing safely from these medicines is key and that is why these evidence-based guideline recommendations are required to support healthcare professionals and patients.’

NICE is now inviting public feedback on the draft guideline. Comments can be submitted until 2 December 2021.

This article originally appeared on Univadis, part of the Medscape Professional Network.

Credit:

Lead image: James Thew/stock.adobe.com

Image 1: James Thew/stock.adobe.com